Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Rigidity of stable cylinders in three-manifolds

Author: José M. Espinar
Journal: Proc. Amer. Math. Soc. 140 (2012), 1769-1775
MSC (2010): Primary 53A10; Secondary 53C24, 49Q05
Published electronically: August 24, 2011
MathSciNet review: 2869162
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we show how the existence of a certain stable cylinder determines (locally) the ambient manifold where it is immersed. This cylinder has to verify a bifurcation phenomenon; we make this explicit in the introduction. In particular, the existence of such a stable cylinder implies that the ambient manifold has infinite volume.

References [Enhancements On Off] (What's this?)

  • 1. H. Bray, S. Brendle and A. Neves: Rigidity of area-minimizing two-spheres in three-manifolds. Comm. Anal. Geom. 18 (2010), no. 4, 821-830. MR 2765731
  • 2. P. Castillon: An inverse spectral problem on surfaces, Comment. Math. Helv. 81 (2006), no. 2, 271-286. MR 2225628 (2007b:58042)
  • 3. J.M. Espinar and H. Rosenberg: A Colding-Minicozzi stability inequality and its applications. Trans. A.M.S. 363 (2011), 2447-2465. MR 2763722
  • 4. D. Fischer-Colbrie: On complete minimal surfaces with finite Morse index in three manifolds, Invent. Math. 82 (1985), 121-132. MR 808112 (87b:53090)
  • 5. D. Fischer-Colbrie and R. Schoen: The structure of complete stable minimal surfaces in 3-manifolds of nonnegative scalar curvature, Comm. Pure Applied Math. 33 (1980), 199-211. MR 562550 (81i:53044)
  • 6. T. Klotz and R. Osserman: Complete surfaces in $ E^3$ with constant mean curvature, Comment. Math. Helv. 41 (1966-67), 313-318. MR 0211332 (35:2213)
  • 7. S. Montiel: Unicity of constant mean curvature hypersurfaces in some Riemannian manifolds, Indiana Univ. Math. J. 48 (1999), 711-748. MR 1722814 (2001f:53131)
  • 8. J. M. Manzano, J. Pérez and M. M. Rodríguez: Parabolic stable surfaces with constant mean curvature. To appear in Calc. Var. Partial Differential Equations.
  • 9. W. Meeks, J. Pérez and A. Ros: Stable constant mean curvature surfaces, Handbook of Geometric Analysis, volume 1 (2008), pages 301-380. International Press, edited by Lizhen Ji, Peter Li, Richard Schoen and Leon Simon. MR 2483369 (2009k:53016)
  • 10. M. Reiris: Geometric relations of stable minimal surfaces and applications. Preprint.
  • 11. R. Schoen and S.T. Yau: Harmonic maps and the topology of stable hypersurfaces and manifolds of nonnegative Ricci curvature, Comm. Math. Helv. 39 (1976), 333-341. MR 0438388 (55:11302)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 53A10, 53C24, 49Q05

Retrieve articles in all journals with MSC (2010): 53A10, 53C24, 49Q05

Additional Information

José M. Espinar
Affiliation: Departamento de Geometría y Topología, Universidad de Granada, 18071 Granada, Spain

Keywords: Stable surfaces, bifurcation
Received by editor(s): August 2, 2010
Received by editor(s) in revised form: January 14, 2011
Published electronically: August 24, 2011
Additional Notes: The author is partially supported by the Spanish MEC-FEDER Grant MTM2010-19821 and Regional J. Andalucia Grants P06-FQM-01642 and FQM325.
Communicated by: Michael Wolf
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society